Lake Superior, 2016

Marine Thunderstorm Wind in Lake Superior, August 4, 2016

August 4, 2016 · NWS DLH · 1 event in 1 county or zone

A line of storms swept through the Duluth area early in the morning August 4th, bringing widespread strong to severe winds. The winds were not quite as strong once the storm reached western Lake Superior, but a gust to 39 mph was recorded on Park Point.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A line of storms swept through the Duluth area early in the morning August 4th, bringing widespread strong to severe winds. The winds were not quite as strong once the storm reached western Lake Superior, but a gust to 39 mph was recorded on Park Point.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 4, 2:11 AM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 4, 2:11 AM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
311 AM CDT THU AUG 4 2016

.SHORT TERM...(Today through Friday)
Issued at 311 AM CDT Thu Aug 4 2016

Strong to severe thunderstorms were moving across the northwest
third of the CWA as of 3 AM. The northern portion of the line
appears to be diminishing a bit, while the southern portion was
becoming the dominant portion of the line. This was generally from
Grand Rapids through Cass County. Continue to see automated
weather observation sites in the 40 to 45 knot range, and that was
likely underestimating the strength of the winds along portions of
the line. Temperatures at 3 AM ranged from the mid 60s in the rain
areas to the mid 70s further east.

The focus for today is obviously the threat for strong to severe
thunderstorms. In general, the best chance for severe
thunderstorms will decrease a bit as the overnight hours wear on.
However, CAM's and forecast severe weather parameters are
indicating the potential for the redevelopment of supercell storms
across much of northwest Wisconsin this afternoon. Have added the
mention of severe thunderstorms possible for that area this
afternoon to the grids/zones, with the potential for damaging
winds, large hail and possibly a tornado if discrete supercell
storms do develop. Coordinated this with the NWS office in
Marquette this morning, as well as the SPC products.

After the passage of the cold front today, wrap around showers and
a few thunderstorms are expected to develop along the border
region. Have included a small POP into the evening, but concerned
we may need a bit higher POP's at some point.

High temperatures today will range from the upper 70s to the lower
to middle 80s with high humidity continuing, especially ahead of
the cold front. Winds could become a bit breezy behind the front
as well, as some momentum transfer develops this afternoon.

We could see some lingering showers or a storm across the far
north into the Arrowhead tonight and into Friday as well.

.LONG TERM...(Friday night through Wednesday)
Issued at 311 AM CDT Thu Aug 4 2016

Main concern for long term are chances for thunderstorms
Monday night through Thursday.

The area of high pressure will dominate the forecast area through
the weekend. Temperatures will be near normal with highs in the
70s and lows in the 50s with drier conditions. As the high moves
east of the region on Sunday...dewpoints will slowly increase as
the southerly flow develops. Will have chance pops in for Monday
night through Thursday as a series of shortwaves move along the
top of the upper level ridge. Models are different in the solution
for the storms but it does look like the region will be in a
unsettled regime.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1210 AM CDT THU AUG 4 2016

Thunderstorms now moving into KINL will continue to spread
southeast in the next several hours...affecting each of the
terminals for at least a couple hours with MVFR
conditions...perhaps even IFR conditions at times. Behind the
storms there may be a short period of fog with MVFR visibilities.
After 15z west-northwest winds expected to increase with sustained
speeds 15-18kts with gusts to 25kts at times. Winds to diminish in
the 00z-03z time range.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  81  58  74  54 /  70  20   0   0
INL  78  58  73  52 /  60  30  10   0
BRD  81  58  77  55 /  70   0   0   0
HYR  83  58  76  52 /  60  10   0   0
ASX  85  61  77  55 /  60  30   0   0

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...DAP
LONG TERM...Stewart
AVIATION...LE
Hazardous weather outlook, Aug 4, 2:39 AM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
339 AM CDT THU AUG 4 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051130-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
339 AM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHLAND TODAY.
THE FIRST OPPORTUNITY FOR SEVERE THUNDERSTORMS WITH THE POTENTIAL
FOR DAMAGING WINDS WILL COME THIS MORNING ACROSS NORTHEAST
MINNESOTA. OVERALL...THE THREAT WILL LIKELY DIMINISH BY MID TO
LATE MORNING...BUT THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG
A COLD FRONT THIS AFTERNOON. SEVERE STORMS WILL AGAIN BE POSSIBLE
FROM THE MINNESOTA ARROWHEAD INTO NORTHERN WISCONSIN...WITH THE
BEST CHANCE OF SEVERE STORMS ACROSS NORTHERN WISCONSIN. DAMAGING
WINDS...LARGE HAIL AND EVEN TORNADOES ARE POSSIBLE ACROSS THIS
AREA FROM THIS AFTERNOON INTO EARLY THIS EVENING. LOCALIZED FLASH
FLOODING WILL ALSO BE POSSIBLE ACROSS THE ENTIRE AREA
TODAY...ALTHOUGH THE SOMEWHAT PROGRESSIVE NATURE OF THE STORMS
COULD HELP SOMEWHAT.

A FEW STORMS ARE ALSO POSSIBLE ACROSS THE INTERNATIONAL BORDER
REGION TONIGHT AND INTO FRIDAY...AS COOLER AIR AND MOISTURE SAGS
INTO THAT AREA BEHIND THE DEPARTING SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN MONDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS WILL LIKELY BE NEEDED TODAY AND THIS EVENING.

LSZ121-140>148-051130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
339 AM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR
TODAY AND EARLY THIS EVENING. THE MOST INTENSE STORMS MAY COME
THIS AFTERNOON...AS THUNDERSTORMS REDEVELOP ALONG AN EASTWARD
MOVING COLD FRONT. LARGE HAIL...DAMAGING WINDS AND WATERSPOUTS
WILL BE POSSIBLE ACROSS THE NEARSHORE WATERS OF WESTERN LAKE
SUPERIOR AS STORMS REDEVELOP DURING THE TIME OF PEAK DAYTIME
HEATING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN MONDAY NIGHT THROUGH THURSDAY.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 4, 2:33 AM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
333 AM CDT THU AUG 4 2016

MNZ011-012-019-020-040900-
SOUTHERN LAKE/NORTH SHORE-CENTRAL ST. LOUIS-NORTH ST. LOUIS-NORTHERN
COOK/NORTHERN LAKE-
333 AM CDT THU AUG 4 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL ST. LOUIS
AND WESTERN LAKE COUNTIES...

AT 332 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
15 MILES NORTHWEST OF BASSWOOD LAKE...TO 6 MILES NORTH OF BOULDER
LAKE...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 45 MPH...TORRENTIAL RAINFALL...AND OCCASIONAL CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ELY...HOYT LAKES...BABBITT...WINTON...FAIRBANKS...WOLF LAKE...
WHITE IRON LAKE...BRIMSON...WHITEFACE RESERVOIR...
THOMAS LAKE NEAR BRIMSON...HIGHLAND LAKE...
SOUTHERN BOUNDARY WATERS CANOE AREA WILDERNESS...FALL LAKE...
BASSWOOD LAKE...BIRCH LAKE...SNOWBANK LAKE...WHYTE...FOREST CENTER...
BURNTSIDE LAKE AND ALGER.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4820 9171 4817 9172 4817 9170 4814 9170
      4811 9171 4812 9168 4811 9168 4811 9165
      4810 9164 4811 9156 4804 9157 4807 9149
      4807 9145 4805 9143 4807 9137 4808 9127
      4814 9116 4712 9160 4710 9226 4821 9185
TIME...MOT...LOC 0832Z 272DEG 34KT 4826 9176 4715 9217

STEWART
Local storm report, Aug 4, 2:37 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
337 AM CDT THU AUG 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     TSTM WND GST     3 WNW WOODROW           46.40N 94.13W
08/04/2016  M78 MPH          CROW WING          MN   ASOS

            .

&&

KLH
Local storm report, Aug 4, 2:42 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
342 AM CDT THU AUG 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     TSTM WND DMG     1 NNE LAKE SHORE        46.51N 94.36W
08/04/2016                   CASS               MN   TRAINED SPOTTER

            MORE THAN 12 LARGE WHITE PINES AND POPLARS
            SNAPPED OFF OR TOPPLED. POWER LINES DOWN.
            SOME TREES ON POWER LINES.

&&

KLH
Special weather statement, Aug 4, 2:44 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
344 AM CDT THU AUG 4 2016

MNZ019-020-037-WIZ001-040915-
SOUTHERN LAKE/NORTH SHORE-CARLTON/SOUTH ST. LOUIS-CENTRAL ST.
LOUIS-DOUGLAS-
344 AM CDT THU AUG 4 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ST.
LOUIS...NORTHERN CARLTON...SOUTHWESTERN LAKE AND NORTHWESTERN DOUGLAS
COUNTIES...

AT 344 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
6 MILES SOUTHWEST OF WHITEFACE RESERVOIR...TO 6 MILES SOUTHWEST OF
CROMWELL...AND MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 45 MPH...PEA SIZE HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DULUTH...SUPERIOR...CLOQUET...HERMANTOWN...TWO HARBORS...PROCTOR...
SCANLON...CARLTON...MAHTOWA...WRENSHALL...OLIVER...CROMWELL...
THOMSON...BROOKSTON...SAGINAW...CANYON...PIKE LAKE NEAR DULUTH...
ISLAND LAKE...BOULDER LAKE AND LARSMONT.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4657 9306 4662 9307 4721 9236 4717 9179
      4715 9179 4717 9176 4715 9151 4688 9184
      4678 9203 4676 9200 4653 9228
TIME...MOT...LOC 0844Z 277DEG 48KT 4725 9228 4663 9297

STEWART
Local storm report, Aug 4, 2:55 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
355 AM CDT THU AUG 4 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 AM     TSTM WND DMG     2 S NISSWA              46.47N 94.29W
08/04/2016                   CROW WING          MN   LAW ENFORCEMENT

            NUMEROUS TREES REPORTED DOWN IN THE AREA OF
            STATE HIGHWAY 371 AND NASHWAY RD. MULTIPLE
            ROADS BLOCKED AND TREES DOWN ON POWER LINES.

&&

KLH
Special weather statement, Aug 4, 3:02 AM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
402 AM CDT THU AUG 4 2016

MNZ012-019-020-040930-
SOUTHERN LAKE/NORTH SHORE-CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN
LAKE-
402 AM CDT THU AUG 4 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL ST.
LOUIS...LAKE AND NORTHWESTERN COOK COUNTIES...

AT 401 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM BOUNDARY WATERS CANOE AREA WILDERNESS...TO NEAR WOLF LAKE...AND
MOVING EAST AT 45 MPH.

WIND GUSTS UP TO 45 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SPLIT ROCK LIGHTHOUSE STATE PARK...GUNFLINT LAKE...SILVER BAY...
CLEAR LAKE...BEAVER BAY...FAIRBANKS...WOLF LAKE...BRIMSON...
HIGHLAND LAKE...SNOWBANK LAKE...DUMBBELL LAKE...ALPINE LAKE...
WHYTE...FOREST CENTER...ISABELLA...THOMAS LAKE NEAR BRIMSON...
LITTLE SAGANAGA LAKE...
SOUTHERN BOUNDARY WATERS CANOE AREA WILDERNESS...
SEA GULL LAKE AND FINLAND.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4816 9080 4816 9078 4814 9080 4809 9075
      4809 9073 4771 9100 4770 9102 4768 9102
      4712 9140 4711 9142 4717 9213 4806 9152
      4807 9145 4805 9143 4807 9137 4808 9127
      4815 9114 4818 9081
TIME...MOT...LOC 0901Z 269DEG 39KT 4806 9145 4724 9201

STEWART

The radar

The Duluth radar (KDLH), 11 km away, was scanning. The volume nearest the first event began at 09:43 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Duluth Mn to Pt Wing Wi

When
August 4, 3:46 AM CST
Where
Duluth Mn to Pt Wing Wi forecast zone, 0.29 mi SSW of Duluth Canal Park Station Dulm5
Measured
34 kt (39 mph) measured gust
Reported by
C-MAN Station
Coordinates
46.776, -92.092

The wind measurement was from NOAA station, DULM5, located on the harbor side of Park Point.

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2016Every state in 2016This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657050.